New York, 2006Flood in New York, June 28 to 30, 2006
June 28 to 30, 2006 · NWS BGM · 1 event in 1 county or zone
Record flooding occurred on the Unadilla River at Rockdale. The flooding beat the old record by one foot.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.0 million
- Crop damage
- $1.0 million
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Record flooding occurred on the Unadilla River at Rockdale. The flooding beat the old record by one foot. The news stories about the record flooding were centered on a Mount Upton firefighter, who nearly lost his own life in a swift water rescue that sent a 5-year old boy to the hospital. The firefighter was swept into the Unadilla River, but was wearing a flotation device and was rescued himself. The other flood news was the enormous amout of dairy farmland and crops that were destroyed by flooding. The river reached the flood stage of 11 feet June 28th at 2:31 AM EDT. The river rose to the moderate flood level of 12 feet June 28th, at 5:45 AM EDT. The river rose to the major flood category of 13 feet June 28th at 10:00 AM EDT. The crest was 13.96 feet on June 29th, at 12:00 AM EDT. The old record at Rockdale was 12.98 feet set December 31, 1942. The basin average rainfall for June 26 to 29 was 5.92 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 27, 2:50 PM EST, 10 hours 41 minutes earlier.
Area forecast discussion, Jun 27, 2:50 PM EST, 10 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
350 PM EDT TUE JUN 27 2006
.SHORT TERM (TONIGHT - THURSDAY)...
OBVIOUSLY, A VERY BUSY DAY TODAY...SO WILL KEEP THIS SHORT AND
SIMPLE. THE FRONTAL BOUNDARY EXTENDS FROM CENTRAL OHIO SWD ALONG THE
APPALACHIANS. JUST AN IMPRESSIVE AMOUNT OF MOISTURE CONTINUES TO
WORK IT/S WAY NORTHWARD...EXTENDING FROM TROPICAL SYSTEM OFF THE
COAST OF NORTH CAROLINA ATTM. MODERATE TO HEAVY RAINFALL WITH
EMBEDDED CONVECTION IS PRODUCING RAINFALL RATES OF ONE HALF TO ONE
INCH PER HOUR WITH MUCH HIGHER IN CONVECTION. HAVE JUST RECEIVED A
RELIABLE RAINFALL REPORT OF OVER ONE INCH IN 15 MINUTES. MANY AREAS
ARE ALREADY EXPERIENCING SERIOUS FLOODING PROBLEMS...ESPECIALLY THE
SOUTHEAST PART OF THE FORECAST AREA. WITH ADDITIONAL RAINFALL
AMOUNTS ON THE ORDER OF 1.5 TO 3 INCHES AVERAGE THROUGH WED
MORNING..AND LOCALLY HIGHER AMTS UP TO 5 INCHES DUE TO CONVECTIVE
AND TERRAIN ENHANCEMENT POSSIBLE...MAJOR PROBLEMS ARE IN
STORE FOR A GOOD CHUNK OF SOUTHERN NEW YORK AND NORTHEAST PA.
THE NAM IS SLOWER THAN THE GFS IN MOVING THE FRONT AND PRECIP OUT
WEDNESDAY MORNING. THE NAM DEVELOPS A WAVE ALONG THE BOUNDARY AND
HOLDS IT BACK LONGER. HAVE TRENDED TWD CONSISTENT GFS. EITHER WAY,
WILL SEE AN IMPROVING TREND WITH DIMINISHING PRECIP DURING THE DAY
AS THE MOITURE PLUME MOVES OFF TO THE NORTHEAST. UPPER TROUGH MOVING
INTO THE GREAT LAKES WILL LEAD TO MORE SCATTERED VARIETY SHRA
WEDNESDAY AFTERNOON THRU THURSDAY. COOLING TEMPS ALOFT AND ENOUGH
INSTABILITY TO CONTINUE CHC POPS FOR SHRA AND TSRA.
&&
.AVIATION (26/18Z TO 27/18Z)...
RAIN...HEAVY AT TIMES...WITH EMBEDDED TRWS WILL CONT THRU THE PD.
THRU 00Z...XPCT MAINLY BRIEF DROPS INTO IFR CONDS AS THE PCPN
REMAINS SCT. LTR TNGTR AND EARLY ON WED...A BROAD AREA OF PCPN WILL
MOVE INTO THE AREA WITH A MORE STEADY AREA OF PCPN. CIGS AND VSBYS
SHD DROP INTO THE IFR RANGE AFT 06Z MOST STATIONS...AND LINGER THERE
UNTIL AT LEAST 12 TO 14Z WED.
MORFORD
&&
.LONG RANGE (THU NIGHT - MONDAY)...
FCST AREA REMAINS UNDER THE INFLUENCE OF AN UPPER TROF...AND
ASSOCIATED WET AND COOL CONDS...THRU THE PD. GOOD NEWS IS THAT THE
TROPICAL CONNECTION TO THE TROF SHD BE BKN BY THE BEGGINNING OF THE
PD...SO WHILE A CHANCE OF RAIN WILL REMAIN THRU MUCH OF THE
PD...AMTS WILL BE LGT. FLWD HPC GUID FOR TEMPS...AND CLOSE TO HPC
FOR POPS. MORFORD
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...FLASH FLOOD WATCH FOR NYZ009-015>018-022>025-036-037-044>046-
055>057-062 UNTIL NOON EDT WEDNESDAY.
.PA...FLASH FLOOD WATCH FOR PAZ038>040-043-044-047-048-072 UNTIL
NOON EDT WEDNESDAY.
&&
Hazardous weather outlook, Jun 27, 2:41 AM EST, 22 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
341 AM EDT TUE JUN 27 2006
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-280745-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
341 AM EDT TUE JUN 27 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT
AN EXTREMELY MOIST AIRMASS REMAINS IN PLACE ACROSS THE REGION
THROUGH WEDNESDAY MORNING. WITH THE GROUND ALREADY SATURATED DUE
TO RECENT RAINFALL...FLASH FLOODING WILL BE POSSIBLE TODAY AND
TONIGHT. ADDITIONAL RAINFALL OF 1 TO 3 INCHES CAN BE
EXPECTED...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. ANY RAIN THAT
FALLS WILL QUICKLY RUN OFF INTO AREA CREEKS AND STREAMS...CAUSING
MANY TO OVERFLOW THEIR BANKS. THUS...A FLASH FLOOD WATCH IS IN
EFFECT UNTIL 8 AM WEDNESDAY MORNING. PLEASE REFER TO ALBFFABGM
WGUS61 FOR THE LATEST DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT IN SUPPORT OF
HEAVY RAINFALL AND FLOODING. RAINFALL SPOTTERS ARE ENCOURAGED TO
REPORT RAINFALL AMOUNTS OF ONE INCH OR GREATER.
PB
In the hours before
Local storm report, Jun 27, 9:12 PM EST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
1012 PM EDT TUE JUN 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM FLASH FLOOD WYALUSING 41.67N 76.26W
06/27/2006 BRADFORD PA LAW ENFORCEMENT
ROCKSLIDE OCCURRED IN TOWN AS A RESULT OF VERY HEAVY
RAINFALL
0445 AM FLASH FLOOD CORTLAND 42.60N 76.18W
06/27/2006 CORTLAND NY COUNTY OFFICIAL
COUNTY-WIDE STREET FLOODING
0445 AM FLASH FLOOD VESTAL 42.08N 76.05W
06/27/2006 BROOME NY COUNTY OFFICIAL
COUNTY-WIDE STREET FLOODING
0448 AM FLASH FLOOD LITTLE MEADOWS 41.99N 76.13W
06/27/2006 SUSQUEHANNA PA COUNTY OFFICIAL
BRIDGE FLOODED IN TOWN. WATER TOPPED BRIDGE AND IS NOW
ENTERING HOMES.
0535 AM FLASH FLOOD CHITTENANGO 43.05N 75.87W
06/27/2006 MADISON NY LAW ENFORCEMENT
WIDESPREAD STREET FLOODING ACROSS NORTHERN PART OF
COUNTY. SEVERAL HOMES EXPERIENCING CRUMBLING FOUNDATIONS
DUE TO HIGH WATER.
0710 AM FLASH FLOOD COLCHESTER 42.17N 75.08W
06/27/2006 DELAWARE NY LAW ENFORCEMENT
NUMEROUS ROADS CLOSED DUE TO FLOODING
0710 AM FLASH FLOOD HANCOCK 41.95N 75.28W
06/27/2006 DELAWARE NY LAW ENFORCEMENT
ALL ROADS CLOSED IN THE TOWN
0810 AM FLASH FLOOD NESCOPECK 41.05N 76.21W
06/27/2006 LUZERNE PA TRAINED SPOTTER
ROUTE 93 FLOODED IN NESCOPECK AND CONYNGHAM. NUMEROUS
CREEKS OUT OF THEIR BANKS ACROSS THE COUNTY. NUMEROUS
ROADS FLOODED THROUGHOUT THE COUNTY.
0145 PM FLASH FLOOD WALTON 42.17N 75.13W
06/27/2006 DELAWARE NY CO-OP OBSERVER
MOST OF TOWN UNDER WATER.
0300 PM FLASH FLOOD ONEONTA 42.45N 75.07W
06/27/2006 OTSEGO NY AMATEUR RADIO
ALL ROADS CLOSED DUE TO WIDESPREAD FLOODING.
0310 PM FLASH FLOOD OWEGO 42.10N 76.26W
06/27/2006 TIOGA NY AMATEUR RADIO
BUSINESSES FLOODED DOWNTOWN.
0400 PM FLASH FLOOD BATH 42.34N 77.32W
06/27/2006 STEUBEN NY EMERGENCY MNGR
ROADS CLOSED DUE TO FLOODING.
0415 PM FLASH FLOOD MECKLENBURG 42.47N 76.70W
06/27/2006 SCHUYLER NY LAW ENFORCEMENT
1.10 INCHES IN 10 MINUTES. ROADS CLOSED AND DRIVEWAY
WASHOUTS.
0530 PM FLASH FLOOD CAROLINE 42.38N 76.30W
06/27/2006 TOMPKINS NY LAW ENFORCEMENT
BRIDGE WASHED OUT. ROADS CLOSED.
0530 PM FLASH FLOOD WAVERLY 42.01N 76.54W
06/27/2006 TIOGA NY LAW ENFORCEMENT
FIRST FLOOR OF HOUSES UNDER WATER. ALSO MAJOR FLOODING IN
CAMPBELL. 1 INCH OF RAIN IN 30 MINUTES IN TIOGA TERRACE.
0530 PM FLASH FLOOD FREETOWN CORNERS 42.52N 76.03W
06/27/2006 CORTLAND NY AMATEUR RADIO
ROUTES 11 AND 41 CLOSED. ALSO FLOODING IN SOLON.
0530 PM FLASH FLOOD LANESBORO 41.96N 75.58W
06/27/2006 SUSQUEHANNA PA EMERGENCY MNGR
HOUSES UNDER WATER. RESIDENTS BEING EVACUATED.
0550 PM FLASH FLOOD WYALUSING 41.67N 76.26W
06/27/2006 BRADFORD PA AMATEUR RADIO
NUMEROUS ROADS FLOODED OR WASHED OUT IN EASTERN BRADFORD
COUNTY.
0600 PM FLASH FLOOD NORWICH 42.53N 75.52W
06/27/2006 CHENANGO NY LAW ENFORCEMENT
COUNTYWIDE REPORTS OF HOUSES AND ROADS FLOODED
0615 PM FLASH FLOOD HARFORD 41.78N 75.70W
06/27/2006 SUSQUEHANNA PA TRAINED SPOTTER
ROAD WASHOUTS. 1 INCH IN 15 MINUTES.
0615 PM FLASH FLOOD UNION CENTER 42.15N 76.07W
06/27/2006 BROOME NY AMATEUR RADIO
ROUTE 26 CLOSED DUE TO FLOODING.
0730 PM FLASH FLOOD ROME 43.23N 75.49W
06/27/2006 ONEIDA NY LAW ENFORCEMENT
ROAD WASHOUTS ACROSS THE COUNTY.
0840 PM FLASH FLOOD FACTORYVILLE 41.56N 75.78W
06/27/2006 WYOMING PA TRAINED SPOTTER
TUNKHANNOCK CREEK FLOODING LOCAL PARK.
&&
MJCLocal storm report, Jun 27, 9:18 PM EST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1018 PM EDT TUE JUN 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FLASH FLOOD NESCOPECK 41.05N 76.21W
06/27/2006 LUZERNE PA TRAINED SPOTTER
NUMEROUS ROAD WASHOUTS IN THE TOWNSHIP. NESCOPEK CREEK
HHAS RISEN TO THE BOTTOM OF THE ROUTE 93 BRIDGE.
&&
MJCLocal storm report, Jun 27, 10:28 PM EST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1128 PM EDT TUE JUN 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM FLASH FLOOD NORWICH 42.53N 75.52W
06/27/2006 CHENANGO NY LAW ENFORCEMENT
CANASAWACTA CREEK HAS FLOODED THE WEST SIDE OF THE CITY.
RESIDENTS BEING EVACUATED.
&&
MJCFlood, Chenango
- When
- June 28, 1:31 AM EST to June 30, 7:00 AM EST
- Where
- Chenango County, Rockdale
- Property damage
- $2.0 million
- Crop damage
- $1.0 million
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.494, -75.612 (the zone’s center; the record gives no point)
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in New Jersey, June 28 to 30, 20061 death · $7.5 million · 1 event
- Flash Flood and Flood in Pennsylvania, June 28 to 30, 2006$30 million · 2 events
- Flood in Pennsylvania, June 28 to 30, 2006$10 million · 1 event
- Flood in New Jersey, June 28 to 30, 2006$8.5 million · 1 event
- Flood in New York, June 28 to 30, 2006$5.0 million · 1 event
- Flood in Pennsylvania, June 28 to 29, 2006$5.0 million · 1 event
- Flash Flood and Flood in Pennsylvania, June 28 to 29, 2006$1.0 million · 2 events
- Flood in New Jersey, June 28 to 30, 2006$600,000 · 1 event
- Flash Flood and Flood in Pennsylvania, June 28, 2006$500,000 · 2 events
- Flash Flood and Hail in Kansas, June 28, 2006$125,000 · 1.75 in hail · 11 events
- Hail and Damaging Wind in Kansas, June 28, 2006$75,000 · 1.25 in hail · 15 events
- Hail and Damaging Wind in Michigan, June 28, 2006$100,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5516330.